OxyContin is the time release version of oxycodone and is highly potent. It is used to treat serious pain, and has become a powerful drug of abuse and can easily lead to overdose or death in this case.
An OxyContin overdose occurs when the user ingests more OxyContin than what the body can handle. Most of the time it’s accidental, but it can be intentional. OxyContin overdose can happen happens most often among recreational users or those who had a prescription and became addicted. When used regularly, even for a short time, OxyContin can cause patients to develop a tolerance, meaning the regular dose no longer produces the intended effects. Increasing the dosage can be extremely dangerous, even fatal.
Crushing, chewing or otherwise breaking the pill of OxyContin to feel effects quicker can indeed cause an overdose. This causes the rapid release of a potentially lethal amount of the drug to flood the system. Taking OxyContin with alcohol, other narcotic drugs, other prescription medication and illicit substances can cause overdose and death. OxyContin is a central nervous system (CNS) depressant. Other medications that have this effect will magnify medical complications when combined.
Symptoms of an OxyContin overdose can vary among users. They include slowed or difficult breathing, slowed heart rate, low blood pressure, cold and clammy skin, weak or limp muscles, extreme fatigue that can progress to coma, cardiac arrest and death.